Utah, 2010

Flash Flooding and High Wind in Utah, August 27 to 29, 2010

August 27 to 29, 2010 · NWS SLC · 5 events in 3 counties and zones

A Pacific storm system moved through Utah near the end of August, with gusty synoptic scale winds and more flash flooding in southern Utah from associated thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

A Pacific storm system moved through Utah near the end of August, with gusty synoptic scale winds and more flash flooding in southern Utah from associated thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Aug 27, 9:01 AM MST, 3 hours 59 minutes earlier.

Area forecast discussion, Aug 27, 9:01 AM MST, 3 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1001 AM MDT FRI AUG 27 2010

.SYNOPSIS...MOISTURE WILL INCREASE ACROSS THE REGION TODAY. A COLD
FRONT WILL CROSS NORTHERN UTAH SUNDAY...BEFORE WEAKENING ACROSS
CENTRAL UTAH LATER IN THE DAY. A COOLER AIRMASS WILL BUILD INTO THE
REGION FOR EARLY NEXT WEEK.

&&

.DISCUSSION...A RELATIVELY WEAK DISTURBANCE WILL CONTINUE TO CROSS
NORTHERN UTAH THIS MORNING PROVIDING A PERIOD OF WEAK SUBSIDENCE
EARLY THIS AFTERNOON FOR THE AREA. THIS SUBSIDENCE WILL DIMINISH
BY LATER THIS AFTERNOON...BUT WILL LIKELY HOLD OFF CONVECTIVE
DEVELOPMENT TO A BIT LATER THAN USUAL.

THE LAST SPC SREF RUN INDICATES MLCAPE GREATER THAN 500 J/KG IS
EXPECTED ACROSS NORTHERN UTAH LATE THIS AFTERNOON AND EARLY THIS
EVENING. EFFECTIVE SHEAR GREATER THAN 30 KTS IS ALSO EXPECTED IN
THIS AREA. FINALLY...NAM12 PWS INCREASE ABOVE 1 INCH BY THIS
AFTERNOON ACROSS THE NORTHERN HALF OF UTAH. WITH THE COMBINATION
OF DEEP LAYER SHEAR..INSTABILITY...AND MOISTURE EXPECT A THREAT OF
ORGANIZED CONVECTION ACROSS THE NORTHERN HALF OF UTAH. THE MAIN
TIME FRAME IS EXPECTED TO BE FROM 4 PM THROUGH 9 PM TONIGHT...WITH
GUSTY WINDS AND SMALL HAIL BEING THE PRIMARY THREAT.

AS FOR FLASH FLOODING...THE BEST INSTABILITY ACROSS THE SOUTHERN
HALF OF THE STATE WILL BE ACROSS SOUTHWESTERN UTAH. CONVECTIVE
INITIATION IS EXPECTED TO BE MAINLY TIED TO TERRAIN. GIVEN THE
POTENTIAL FOR SLOW STORM MOTION...LOCALIZED FLASH FLOODING WILL BE
POSSIBLE IN THIS AREA.

UPDATED THE ZONES TO INCREASE TEMPERATURES ACROSS NORTHERN UTAH
THIS AFTERNOON. WITH THE AFOREMENTIONED SUBSIDENCE...CLEARING
SHOULD ALLOW TEMPS ALONG THE WASATCH FRONT TO REACH AT LEAST THE
LOWER 90S IN MANY LOCATIONS. WILL MONITOR TEMPS THIS MORNING AS
THIS MORNINGS UPDATE MAY HAVE NOT INCREASED THEM ENOUGH.

EARLY ANALYSIS OF 12Z MODEL DATA INDICATES THE POSSIBILITY OF
STRONG AND GUSTY SYNOPTIC WINDS ACROSS MUCH OF NORTHERN AND
WESTERN UTAH TOMORROW. WILL CONSIDER A WIND ADVISORY FOR THESE
LOCATIONS TOMORROW WITH THE AFTERNOON PACKAGE.

&&

.AVIATION...THE SLC TERMINAL WILL HAVE SOUTH WINDS TODAY THROUGH
TONIGHT AND THEY WILL BE OCCASIONALLY GUSTY. PASSING SHOWERS AND
THUNDERSTORMS WILL SEND ERRATIC OUTFLOW WINDS ACROSS THE AIRFIELD AT
TIMES AND GUSTS COULD EXCEED 30 MPH. THE BEST CHANCE FOR STORMS
TO IMPACT THE TERMINAL WILL BE FROM ABOUT 18Z THROUGH 06Z TONIGHT.
THERE IS A 10 PERCENT CHANCE OF CIGS LOWERING BELOW 7000 FEET IN
BRIEF HEAVY RAIN.

&&

.FIRE WEATHER...A PLUME OF DEEPER MOISTURE WILL BRING SCATTERED
SHOWERS AND THUNDERSTORMS TO THE REGION TODAY INTO THIS EVENING. A
MUCH DRIER SOUTHWESTERLY FLOW WILL MOVE INTO EXTREME WESTERN
PORTIONS OF UTAH LATE TONIGHT AND SATURDAY. HUMIDITIES ARE FORECAST
TO LOWER TO NEAR CRITICAL LEVELS ACROSS THE WEST CENTRAL AND
NORTHWEST PORTIONS OF THE DISTRICT SATURDAY AFTERNOON AND EVENING.
THIS PLUS WIND GUSTS OF 30 TO 40 MPH AND POSSIBLY HIGHER WILL CREATE
SEVERE FIRE WEATHER CONDITIONS AND THE WARNING FOR THIS AREA WILL
REMAIN IN EFFECT.

THE DRYING TREND MOVES INTO SOUTHWEST AND CENTRAL UTAH ON SUNDAY.
WINDS ARE FORECAST TO BE A LITTLE LIGHTER BUT RH IS FORECAST TO BE
NEAR OR WITHIN CRITICAL LEVELS AND THE WATCH FOR THESE AREAS WILL
ALSO REMAIN IN EFFECT.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...RED FLAG WARNING FROM NOON TO 9 PM MDT SATURDAY FOR UTZ420-434.

     FIRE WEATHER WATCH FROM SUNDAY AFTERNOON THROUGH SUNDAY EVENING
     FOR UTZ434-439-440.

     FIRE WEATHER WATCH FROM SUNDAY AFTERNOON THROUGH SUNDAY EVENING
     BELOW 7000 FEET FOR UTZ435.

WY...NONE.
&&

PUBLIC...KRUSE
FIRE WEATHER...WILENSKY
AVIATION...WILENSKY

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Aug 27, 2:27 AM MST, 10 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
327 AM MDT FRI AUG 27 2010

UTZ001>016-019>021-517-518-WYZ021-281200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
327 AM MDT FRI AUG 27 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE FORECAST
ACROSS THE REGION THROUGH TONIGHT. EXPECT CLOUD TO GROUND
LIGHTNING...LOCALLY GUSTY WINDS AND A BRIEF HEAVY DOWNPOUR WITH
THE STRONGER ACTIVITY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THE THREAT OF THUNDERSTORMS WILL PERSIST SATURDAY...ESPECIALLY
EAST OF INTERSTATE 15. SOME OF THESE STORMS MAY BECOME STRONG WITH
LOCALLY GUSTY WINDS AND HAIL IN ADDITION TO A BRIEF HEAVY DOWNPOUR.

GUSTY SOUTHERLY WINDS WILL DEVELOP SATURDAY AS DRYING OCCURS
ACROSS WESTERN UTAH. THE WINDY AND DRY CONDITIONS COULD BRING
HAZARDOUS FIRE WEATHER CONDITIONS TO THE WEST SATURDAY AFTERNOON
AND EVENING. THIS THREAT PERSISTS SUNDAY ACROSS PORTIONS OF
SOUTHERN UTAH.

A COOL PACIFIC TROUGH IS FORECAST TO CROSS THE REGION EARLY MONDAY
MORNING. TEMPERATURES MAY BE COOL ENOUGH TO SUPPORT A FEW SNOW FLAKES
IN THE HIGHER TERRAIN OF FAR NORTHERN UTAH NEAR THE IDAHO BORDER.
NO ACCUMULATION IS FORECAST.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ROGOWSKI

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

The radar

The Cedar City radar (KICX), 109 km away, was scanning. The volume nearest the first event began at 19:59 UTC.

Open the radar archive at this moment

Event by event

4 flash flood, 1 high wind. Local standard time, as filed.

Flash Flood, Kane

When
August 27, 1:00 PM MST to 3:00 PM MST
Where
Kane County, 8.57 mi SSE of Adairville to 10.76 mi SSE of Adairville
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
37.001, -111.876

Flash flooding in Coyote Valley and Buckskin Gulch was reported by BLM backcountry rangers. Logs were removed that were 10 feet overhead in the slots, and new pools of water had formed. In this event, the Buckskin Gulch flooding was primarily due to rain that fell over Coyote Valley.

Flash Flood, Washington

When
August 27, 2:15 PM MST to 4:15 PM MST
Where
Washington County, 3.69 mi SSW of Zion National Park to 3.15 mi SSE of Zion National Park
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
37.335, -113.037

Flash flooding occurred in Oak Creek Canyon in Zion National Park, with multiple waterfalls forming over the rim of a plateau near the canyon.

Flash Flood, Washington

When
August 27, 10:30 PM MST to 11:45 PM MST
Where
Washington County, 4.32 mi NNW of Zion National Park to 2.91 mi ENE of Zion National Park
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
37.435, -113.038

Flash flooding occurred in portions of Zion National Park and the surrounding area, including in North Creek, Deep Creek, and the North Fork of the Virgin River. An increase in flow of over 500 cfs was measured at the Virgin River gauge.

Flash Flood, Washington

When
August 28, 2:45 AM MST to 3:45 AM MST
Where
Washington County, 1.61 mi E of Zion National Park to 5.36 mi SSE of Zion National Park
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
37.377, -112.971

Yet another flash flood occurred on the North Fork of the Virgin River, which brought rocks and debris into the Upper Narrows and created dangerous conditions in that area.

High Wind, Southwest Utah

When
August 29, 1:25 PM MST to 1:30 PM MST
Where
Southwest Utah forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS

The Milford ASOS recorded a maximum wind gust of 58 mph.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2010Every state in 2010This day in weather historyWarnings in Utah, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 258028, 258033, 258031, 258034, 258842.